Illinois, 2020

Flash Flood and Hail in Illinois, July 19, 2020

July 19, 2020 · NWS ILX · 4 events in 3 counties and zones

A line of thunderstorms dropped into north-central Illinois during the morning of July 19th. A few of the cells produced wind gusts of 50-60 mph and minor tree damage in Marshall County, as well as locally heavy rainfall of 2 to 3 inches and flash flooding in parts of Woodford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A line of thunderstorms dropped into north-central Illinois during the morning of July 19th. A few of the cells produced wind gusts of 50-60 mph and minor tree damage in Marshall County, as well as locally heavy rainfall of 2 to 3 inches and flash flooding in parts of Woodford County. As the storms tracked further southeastward, quarter-sized hail was reported in Champaign.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 19, 6:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 19, 6:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
735 AM CDT Sun Jul 19 2020

.SYNOPSIS...
Issued at 343 AM CDT Sun Jul 19 2020

Another hot and humid day is in store across central
Illinois, with afternoon high temperatures ranging from the
middle 80s northwest of the Illinois River to the middle 90s south
of I-70. Scattered thunderstorms are expected, especially along
and south of a Jacksonville to Danville line later this afternoon.

&&

.UPDATE...
Issued at 735 AM CDT Sun Jul 19 2020

Forecast has been updated to increase the rain chances across the
northern CWA for this morning. Rapid development of thunderstorms
occurred around 5-6 am, with latest radar mosaics showing several
clusters of thunderstorms from the Chicago metro to Peoria, west
into south central Iowa. Model depictions have not been stellar
with their accuracy thus far in this scenario, though the NSSL WRF
appears to have somewhat of a handle on at least the Illinois
portion of the activity. Its solution has the activity largely
weakening and exiting the northeast CWA around 10-11 am, though
the storms in southeast Iowa have shown cooling cloud tops and
appear to be a player as well. For now, will keep a mention of
likely PoP's across the northwest CWA through about mid morning.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 343 AM CDT Sun Jul 19 2020

08z/3am surface analysis shows a cold front extending from Lake
Superior southwestward to Kansas. Two prominent areas of
convection have developed along the front...one across Wisconsin
in conjunction with a short-wave trough and another further south
across Kansas aided by the nocturnal jet. In between these two
areas, very little convection has developed along the boundary
across Iowa. Most CAMs suggest scattered development over the next
couple of hours, with a few storms tracking along/north of a
Rushville to Bloomington line early this morning. Once this
activity pushes further east/dissipates, a lull in precip chances
will be noted from late morning through mid-afternoon before
additional storms develop later in the day. There are still some
minor discrepancies on how far south the front will settle and
exactly where convection will re-develop: however, the consistent
HRRR suggests it will occur along/south of I-72 after 20z/3pm.
Have therefore hit PoPs hardest across this area for mid/late
afternoon. The other story today will be the heat and humidity,
although the northern KILX CWA will see some relief due to
additional cloud cover and N/NW winds behind the cold front.
Further south, afternoon highs in the lower to middle 90s and
dewpoints hovering in the middle to upper 70s will yield heat
index readings above 100 degrees. A Heat Advisory therefore remains
in effect through early evening for all locations along and south
of a Beardstown...to Lincoln...to Hoopeston line.

The cold front will sink southward toward the I-64 corridor
tonight, with scattered thunderstorms lingering across the S/SE
CWA through the evening hours. As has been noted by the past
several model runs, it appears nocturnal convective development
will occur further west where low-level jet will be focused across
Kansas/southern Nebraska late tonight. As a result, will only
carry slight chance PoPs across the S/SE overnight.

&&

.LONG TERM...(Monday through Saturday)
ISSUED AT 343 AM CDT Sun Jul 19 2020

Warm and unsettled weather will be on tap Monday through Thursday
as upper ridging remains flat and several short-waves trigger
periodic thunderstorms. It appears the best chances for
widespread rain will develop Tuesday through Thursday before a
weak front sags southward and pushes rain chances out of the area.
After that, upper ridging will build over the Midwest/Ohio River
Valley by the end of the week...signaling hotter and drier
weather Friday into next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 549 AM CDT Sun Jul 19 2020

Scattered thunderstorms have developed ahead of a weak cold front
across north-central Illinois early this morning...with
1030z/530am radar imagery showing the storms extending from KMQB
to near KC75. Models are not handling the convection particularly
well, so will rely on radar timing tools/trends for the short-
term TAF forecast. As a result, have included a TEMPO group for
thunder between 12z and 14z at KPIA. Think these cells will skirt
just north of KBMI later this morning, so have not added thunder
any further south. Once this activity departs, there will be a
prolonged lull before cells re-develop along the advancing front
this afternoon. Based on latest data, think scattered storms will
form along I-72 by around 20z/3pm. Have included VCTS at
KCMI/KDEC/KSPI between 20z and 01z accordingly. Once any afternoon
convection drops further south, dry weather is expected at all
terminals for the remainder of the 12z TAF period. SW winds will
increase and gust 20-24kt this morning, then will veer to NW after
FROPA later today. Based on 06z NAM, have veered winds to NW at
KPIA by 19z...then further southeast to KDEC/KCMI by around 01z.
Winds will then become light/variable tonight as high pressure
builds into the area.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ042>057-061>063-
066>068-071>073.

&&

UPDATE...Geelhart
SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jul 19, 4:46 AM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
546 AM CDT Sun Jul 19 2020

ILZ027>031-036>038-040-041-201100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
546 AM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are expected through early afternoon.
While the severe weather risk is marginal, a few of the
storms may be briefly severe, containing some stronger wind gusts
and hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday night through
Friday. While the severe weather potential is low, some of the
storms may contain heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through midday. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state and CDC guidelines.

ILZ042-047>052-201100-
Cass-Christian-Logan-Menard-Morgan-Sangamon-Scott-
546 AM CDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are expected, mainly this afternoon and
evening. While the severe weather risk is marginal, a few of the
storms may be briefly severe, containing some stronger wind gusts
and hail.

The heat index is expected to range from 100 to 105 degrees this
afternoon. Limit the amount of time you spend outdoors and stay
hydrated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday through Friday.
While the severe weather potential is not high, some of the storms
may contain gusty winds and hail. The best chance for any severe
weather will be Monday. Some of the storms may also contain heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ043>046-053>057-061>063-066>068-071>073-201100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-De Witt-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland-
Shelby-Vermilion-
546 AM CDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are expected, mainly this afternoon and
evening. While the severe weather risk is marginal, a few of the
storms may be briefly severe, containing some stronger wind gusts
and hail.

The heat index is expected to range from 100 to 105 degrees this
afternoon in areas north of I-70, and from 105 to 110 south of
I-70. Limit the amount of time you spend outdoors and stay
hydrated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday through Friday.
While the severe weather potential is not high, some of the storms
may contain gusty winds and hail. The best chance for any severe
weather will be Tuesday. Some of the storms may also contain
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Geelhart

In the hours before

Special weather statement, Jul 19, 4:31 AM CST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Lincoln IL
531 AM CDT Sun Jul 19 2020

ILZ027>029-191115-
Peoria-Knox-Stark-
531 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STARK...NORTHEASTERN
KNOX AND NORTHWESTERN PEORIA COUNTIES UNTIL 615 AM CDT...

At 531 AM CDT, Doppler radar was tracking a strong thunderstorm near
Victoria, or 15 miles east of Galesburg, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Princeville, Wyoming, Dunlap, Williamsfield, Victoria, West Jersey,
Laura, Elmore, Duncan, Dahinda and Monica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4091 9016 4106 9016 4107 8964 4086 8964
TIME...MOT...LOC 1031Z 269DEG 31KT 4098 9007

Geelhart
Special weather statement, Jul 19, 5:41 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Lincoln IL
641 AM CDT Sun Jul 19 2020

ILZ029-031-037-038-191230-
Tazewell-Peoria-Woodford-McLean-
641 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WOODFORD...NORTHEASTERN
TAZEWELL...NORTHERN MCLEAN AND EAST CENTRAL PEORIA COUNTIES UNTIL 730
AM CDT...

At 639 AM CDT, Doppler radar was tracking strong thunderstorms from
Washington to Eureka, moving east at 50 mph.

Winds in excess of 40 mph will be possible with these storms. A gust
to 42 mph was reported at the Peoria airport at 624 AM.

Locations impacted include...
Eureka, East Peoria, Morton, Washington, Metamora, Germantown Hills,
El Paso, Roanoke, Lexington, Hudson, Chenoa, Gridley, Goodfield and
Deer Creek.

This includes the following highways...
 Interstate 39 between mile markers 6 and 21.
 Interstate 474 between mile markers 9 and 14.
 Interstate 55 between mile markers 176 and 186.
 Interstate 74 between mile markers 90 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4075 8893 4075 8859 4062 8858 4060 8963
      4081 8962 4084 8893
TIME...MOT...LOC 1139Z 265DEG 41KT 4069 8943

Geelhart
Special weather statement, Jul 19, 7:49 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Lincoln IL
849 AM CDT Sun Jul 19 2020

ILZ031-038-191430-
Woodford-McLean-
849 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WOODFORD AND NORTHEASTERN MCLEAN
COUNTIES UNTIL 930 AM CDT...

At 849 AM CDT, Doppler radar was tracking a strong thunderstorm over
Secor, or 7 miles east of Eureka, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eureka, El Paso, Minonk, Roanoke, Lexington, Chenoa, Gridley,
Goodfield, Secor, Benson, Kappa, Panola, Evergreen Lake, Weston and
Lake Bloomington.

This includes the following highways...
 Interstate 39 between mile markers 8 and 28.
 Interstate 55 between mile markers 178 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4075 8893 4075 8858 4065 8858 4063 8931
      4091 8931 4093 8893
TIME...MOT...LOC 1349Z 263DEG 25KT 4074 8914

Deubelbeiss
Special weather statement, Jul 19, 8:21 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Lincoln IL
921 AM CDT Sun Jul 19 2020

ILZ027>029-191500-
Peoria-Knox-Stark-
921 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR STARK...KNOX AND NORTHWESTERN
PEORIA COUNTIES UNTIL 1000 AM CDT...

At 920 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Altona to near Elmwood. Movement was east
at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Peoria, Galesburg, Abingdon, Knoxville, Elmwood, Princeville,
Wyoming, Dunlap, Toulon, Osceola, Brimfield, Wataga, Bradford,
Oneida, Yates City, Williamsfield, Altona, Elmira, Victoria and
Maquon.

This includes the following highways...
 Interstate 474 between mile markers 0 and 2.
 Interstate 74 between mile markers 34 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4071 8963 4073 9044 4115 9044 4115 8987
      4123 8986 4124 8966
TIME...MOT...LOC 1420Z 266DEG 42KT 4114 9021 4076 8993

Deubelbeiss

The radar

The Lincoln radar (KILX), 108 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 19, 9:00 AM CST to 9:05 AM CST
Where
Marshall County, Henry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.120, -89.370

Several tree limbs were blown down.

Flash Flood, Woodford

When
July 19, 9:30 AM CST to 12:00 PM CST
Where
Woodford County, 1.94 mi E of Spring Bay to 0.39 mi WSW of Cazenovia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.822, -89.483

Several rural roads were flooded east of Germantown Hills and north of Route 116.

Thunderstorm Wind, Champaign

When
July 19, 12:40 PM CST to 12:45 PM CST
Where
Champaign County, 0.87 mi SW of Champaign
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.110, -88.260

A large tree limb was blown onto a car.

Hail, Champaign

When
July 19, 12:42 PM CST to 12:47 PM CST
Where
Champaign County, 2.1 mi SW of Champaign
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.100, -88.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897327, 897336, 914405, 914404.